Rashes due to drugs

There is an almost infinite variety of types of drug reaction.

External contact with drugs can cause a contact dermatitis presenting with eczematous changes. This occurs commonly with neomycin and bacitracin. Chloramphenicol and sulphonamides from ophthalmic preparations can also cause dermatitis around the eyes. Penicillin is a potent sensitiser so is not used for topical treatment.

Drugs used systemically can cause a localised fixed drug eruption or a more diffuse macular or papular erythema, symmetrically distributed. In the later stages exfoliation, with shedding scales of skin, may develop. Antibiotics, particularly penicillins, are the most common cause. They also cause erythema multiforme as already mentioned.

Penicillins are the most common cause of drug rashes, which range from acute anaphylaxis to persistent diffuse erythematous lesions. Joint pains, fever, and proteinuria may be associated, as in serum sickness.

Ampicillin often produces a characteristic erythematous maculopapular rash on the limbs seven to 20 days after the start of treatment. Such rashes occur in nearly all patients with infectious mononucleosis who are given ampicillin.

Fixed drug eruption

How To Deal With Rosacea and Eczema

How To Deal With Rosacea and Eczema

Rosacea and Eczema are two skin conditions that are fairly commonly found throughout the world. Each of them is characterized by different features, and can be both discomfiting as well as result in undesirable appearance features. In a nutshell, theyre problems that many would want to deal with.

Get My Free Ebook


Post a comment